What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 1:25 PM EST, 18 minutes earlier.
Area forecast discussion, Sep 9, 1:25 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
225 PM EDT Sat Sep 9 2023
.SYNOPSIS...
A slow moving front will keep the area in an wet weather
pattern through Sunday. Another front brings another round of
showers Tuesday before cooler and drier weather arrive for the
second half of next week.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 146 PM EDT Saturday...
Key Messages:
1)Showers/embedded thunderstorms will keep threat of locally heavy
rain/flooding around this evening and perhaps again Sunday.
2)Severe threat is marginal but isolated downbursts/hail possible
this afternoon.
Rather active pattern this afternoon, with line of showers/storms
situated from the NC foothills into the New/Greenbrier and Roanoke
Valleys with another decent area of showers over the piedmont that
have weakened since noon.
This all due to a stalled front per mesoanalysis located from the
Alleghanys of WV, southwest into the TN Valley, plus a meso vort
across southwest VA and another in central VA. The better upper
support is back across western TN/KY.
High-res models have not had any good handle on this activity,
except the RAP. Will lean toward its solution for this
afternoon/evening which will keep higher pops across the
mountains/foothills with lessening coverage in the piedmont.
As the upper low drifts slowly east into mid TN tonight, another
vort tracks across and is likely going to produce another area of
showers this evening, but may finally see the showers fade somewhat
overnight.
The front edges slightly east Sunday but the upper trough will be
closer over the mountains, so looking at another day of showers/few
storms with heavy rainfall possible. Will keep the flood watch as is
for now, and let later shift re-evaluate need for a watch Sunday.
Looks like we start to get a little drier by Sunday night as the
upper trough starts to weaken and shear off to the east.
Temperatures will run above normal for lows and just below normal
for highs Sunday.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 214 PM EDT Saturday...
Key Messages:
1) Trending drier Monday
2) More showers/few storms Tuesday-Tuesday night
We are still in southwest flow aloft Monday with another upper
disturbance that could bring a few showers to the mountains but
overall trend is drier. However, another front and northern stream
shortwave arrive Tuesday with a decent chance of showers. With pwats
still running 1 to 1.5 inches, some showers could be heavy.
Lows and highs will be close to normal, with upper 50s to lower 60s
for lows and 70s mountains to lower to mid 80s east for highs.
Forecast confidence is above average, except average on shower
coverage Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1025 AM EDT Saturday...
Key Messages:
1. A few showers/storms with a front Wednesday.
2.Drier/less humid and cooler than normal Thu-Sat.
2. Hurricane Lee to curve north in response to the eastward
moving trough. Models differ on next system next weekend but
leaning dry.
Front moves across as northern stream wave passes by Wednesday.
This is going to put our region back to early fall temperatures,
even below normal as high pressure works in from the northwest.
With the the upper trough from Wednesday expected to be across
the western Atlantic by Friday, Hurricane Lee is anticipated to
be influenced by this feature and begin a turn northward.
Differences in models beyond Thursday as GFS turns Lee north and
speeds it up quicker than the other models, with other
deterministic models slower. Ensembles appear to be a tad
slow. Needless models are fairly dry, but the operational GFS if
its faster allows for another system to approach Saturday. For
now keeping it mainly dry.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 125 PM EDT Saturday...
Storms becoming numerous from LWB-BCB/ROA corridor as well as
LYH/DAN.
Aviation forecast tricky as will be dealing with on/off again
storms this afternoon into early evening, so amendments likely.
Heavy rain at times.
Ceilings/vsbys will fluctuate from VFR to IFR.
Tonight, showers to scatter out enough to take out of tafs. Will
likely see low cigs and vsbys at times after 06z, lasting til
12-14z Sunday. More showers/few storms expected after 18z. Kept
it mainly MVFR for most til 18z.
Confidence is high on sub-VFR and storms at times, but lower on
timing after 21z. Above average confidence on lower cigs late
tonight into Sunday morning.
EXTENDED AVIATION OUTLOOK...
Sunday afternoon and Sunday night: Showers/storms will occur
off/on. VFR outside of storms, but sub-VFR in storms and any
late night low clouds/fog.
Monday through Wednesday: We begin a transition to drier
weather with VFR expected. More showers/few storms and sub-VFR
possible Tue night-Wed.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 2 AM EDT Sunday for VAZ007-009>020-022>024-
032>035-043.
NC...Flood Watch until 2 AM EDT Sunday for NCZ001>004-018>020.
WV...Flood Watch until 2 AM EDT Sunday for WVZ042>044-507-508.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...DS/WP
AVIATION...AMS/BMG/WPHazardous weather outlook, Sep 9, 1:35 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 PM EDT Sat Sep 9 2023
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-101845-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
235 PM EDT Sat Sep 9 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additionally, some storms this afternoon and evening may contain
strong to damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms may bring locally heavy rainfall to the
area Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ005-006-VAZ044>047-058-059-101845-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
235 PM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms may bring locally heavy rainfall to the
area through this evening. A few of these storms may contain strong
to damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms may bring locally heavy rainfall to the
area Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Sep 9, 11:01 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1201 PM EDT Sat Sep 9 2023
NCZ001>003-019-VAZ010>017-091700-
Surry NC-Ashe NC-Wilkes NC-Alleghany NC-Giles VA-Grayson VA-
Pulaski VA-Bland VA-Wythe VA-Floyd VA-Montgomery VA-Carroll VA-
1201 PM EDT Sat Sep 9 2023
...SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SEVERAL COUNTIES IN
SOUTHWEST VIRGINIA. INDIVIDUAL THUNDERSTORMS MAY BECOME STRONG AND
PRODUCE WIND GUSTS TO 40 MPH, SMALL HAIL, VERY HEAVY RAINFALL, AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. THE STORMS WILL GENERALLY MOVE
NORTHWARD AROUND 20 MPH.
At 1157 AM EDT, Doppler radar was tracking a cluster of scattered
strong thunderstorms from northwest North Carolina, including Ashe
and Alleghany counties northeast to Montgomery County VA. Other
counties included within this advisory are Wilkes and Surry counties
in North Carolina and Grayson, Carroll, Floyd, Wythe, Pulaski, and
Giles counties in southwest Virginia as well as the independent city
of Galax in southwest Virginia.
HAZARD...Wind gusts up to 40 mph and pea size hail with the stronger
storms. Frequent dangerous cloud-to-ground lightning. Very
heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Dangerous lightning strikes. Minor flooding.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Galax...
and Elkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3633 8161 3636 8165 3675 8134 3677 8126
3682 8128 3692 8120 3738 8067 3723 8019
3718 8018 3675 8048 3665 8055 3665 8060
3650 8065 3625 8082 3624 8087 3614 8090
TIME...MOT...LOC 1557Z 199DEG 17KT 3667 8106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Sep 9, 11:26 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1226 PM EDT Sat Sep 9 2023
NCZ005-VAZ032>034-043>046-058-059-091730-
Rockingham NC-Henry VA-Franklin VA-Halifax VA-Patrick VA-Campbell VA-
Bedford VA-Pittsylvania VA-Charlotte VA-Appomattox VA-
1226 PM EDT Sat Sep 9 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
ROCKINGHAM...SOUTHERN APPOMATTOX...NORTHERN CHARLOTTE...
CAMPBELL...PITTSYLVANIA...HALIFAX...SOUTH CENTRAL BEDFORD...HENRY...
FRANKLIN AND NORTHEASTERN PATRICK COUNTIES as well as the city OF
MARTINSVILLE THROUGH 130 PM EDT...
At 1223 PM EDT, Doppler radar was tracking a large area of strong
thunderstorms along a line extending from near Ridgeway to Danville
to Nathalie to Charlotte Couort House. Movement was north at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail. Frequent
dangerous cloud-to-ground lightning. Very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Dangerous cloud-to-ground lightning. Minor
flooding.
Locations impacted include...
Eden...
Martinsville...
Rocky Mount...
Altavista...
Appomattox...
Hurt...
and Chatham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3642 7993 3686 8023 3746 7876 3729 7866
3726 7868 3720 7869 3719 7864 3716 7862
3714 7858 3715 7857 3707 7853
TIME...MOT...LOC 1623Z 186DEG 57KT 3653 7985 3711 7861
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RABSpecial weather statement, Sep 9, 12:11 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Sat Sep 9 2023
NCZ002>004-019-020-VAZ010>019-032-WVZ042>044-507-508-091815-
Surry NC-Wilkes NC-Alleghany NC-Stokes NC-Yadkin NC-Grayson VA-
Pulaski VA-Patrick VA-Wythe VA-Floyd VA-Carroll VA-Alleghany VA-
Giles VA-Bland VA-Montgomery VA-Craig VA-Western Greenbrier WV-
Summers WV-Eastern Greenbrier WV-Monroe WV-Mercer WV-
111 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT
WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...YADKIN...
ALLEGHANY...SURRY AND WILKES COUNTIES IN NORTHWESTERN NORTH
CAROLINA...PULASKI...GILES...WESTERN CRAIG...FLOYD AND CARROLL
COUNTIES IN SOUTHWESTERN VIRGINIA...SOUTHWESTERN ALLEGHANY COUNTY IN
WEST CENTRAL VIRGINIA...EASTERN BLAND...CENTRAL WYTHE...EASTERN
GRAYSON...WESTERN PATRICK AND MONTGOMERY COUNTIES IN SOUTHWESTERN
VIRGINIA...SOUTHERN GREENBRIER...SUMMERS...EASTERN MERCER AND MONROE
COUNTIES IN SOUTHEASTERN WEST VIRGINIA...THE CITY OF RADFORD AND THE
CITY OF GALAX THROUGH 215 PM EDT...
At 104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merrimac, or over Blacksburg, moving north at 20 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Alleghany...
Mount Airy...
Pulaski...
and Wytheville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3769 8099 3772 8095 3768 8088 3782 8094
3787 8075 3795 8081 3800 8078 3794 8015
3736 8022 3734 8026 3728 8023 3626 8035
3626 8045 3614 8044 3611 8051 3605 8050
3603 8125
TIME...MOT...LOC 1704Z 168DEG 19KT 3720 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
RABLocal storm report, Sep 9, 12:32 PM EST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
132 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM Hail 1 NNE Merrimac 37.21N 80.41W
09/09/2023 E0.75 inch Montgomery VA Official NWS Obs
Hail from 1/4 to 3/4 inch for at least 5
solid minutes observed at the National
Weather Service Office in Blacksburg.
&&
RABLocal storm report, Sep 9, 12:35 PM EST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
135 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM Hail 1 S Blacksburg 37.22N 80.42W
09/09/2023 E0.88 inch Montgomery VA Emergency Mngr
The Virginia Tech Emergency Manager reported
that hail damaged the scoreboard at Lane
Stadium on the Virginia Tech Campus. Hail
size was unknown but was observed as 1/2 to
3/4 inch nearby at the Blacksburg NWS
Office.
&&
RABSpecial weather statement, Sep 9, 1:43 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT Sat Sep 9 2023
NCZ003-019-020-091945-
Yadkin NC-Surry NC-Wilkes NC-
243 PM EDT Sat Sep 9 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN
SURRY...SOUTHEASTERN WILKES AND NORTHWESTERN YADKIN COUNTIES THROUGH
345 PM EDT...
At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brooks Crossroads to near Taylorsville.
Movement was west at 10 mph.
HAZARD...Pea size hail. Very heavy rainfall. Frequent cloud-to-
ground lightning.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Yadkinville...
Jonesville...
and Boonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3603 8119 3618 8126 3636 8072 3615 8061
3606 8092 3606 8098 3604 8105 3603 8106
3603 8110 3604 8111 3604 8114 3603 8117
TIME...MOT...LOC 1842Z 072DEG 10KT 3611 8078 3597 8122
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
RAB